High Wind, Lubbock
- When
- March 18, 12:53 PM CST to 10:54 PM CST
- Where
- Lubbock forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
A powerful storm system on the 18th brought widespread high winds and thick blowing dust. This system moved out of the Great Basin into Colorado throughout the day.
Every event with a place to put it; 45 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful storm system on the 18th brought widespread high winds and thick blowing dust. This system moved out of the Great Basin into Colorado throughout the day. Although winds became breezy during the afternoon hours in response to this approaching storm system, the strongest winds didn't arrive until a Pacific Cold front moved through the area around sunset. This boundary brought an abrupt wind shift to the west along with thick blowing dust from eastern New Mexico and Far West Texas. Blowing dust resulted in brownout conditions across the region leading to hazardous travel conditions. Winds began to decrease from west to east late in the evening as another cold front moved into the area from the north. This secondary cold front brought renewed high winds across the extreme southeastern Texas Panhandle into the early morning hours of the 19th. Breezy northwest winds remained in place through the day on the 19th which led to an isolated severe wind gust on the afternoon of the 19th in Parmer County.
High wind gusts from the Texas Tech University West Texas mesonet network are below:
79 mph at Amherst (Lamb County),|69 mph at Graham (Garza County),|69 mph at Muleshoe (Bailey County),|69 mph at Wolfforth (Lubbock County),|68 mph at Shallowater (Lubbock County),|68 mph at Plains (Yoakum County),|68 mph at Slaton (Lubbock County),|68 mph at New Deal (Lubbock County),|68 mph at New Home (Lynn County),|68 mph at Floydada (Floyd County),|68 mph at O'Donnell (Lynn County),|68 mph at Olton (Lamb County),|67 mph at Sundown (Cochran County),|67 mph at Plainview (Hale County),|67 mph at Tahoka (Lynn County),|67 mph at Brownfield (Terry County),|67 mph at Paducah (Cottle County),|67 mph at Levelland (Hockley County),|66 mph at Lesley (Hall County),|66 mph at McAdoo (Dickens County),|66 mph at Ralls (Crosby County),|66 mph at Denver City (Yoakum County),|65 mph at Guthrie (King County),|65 mph at White River Lake (Crosby County),|65 mph at Hackberry (Cottle County),|65 mph at Anton (Hockley County),|65 mph at Roaring Springs (Motley County),|65 mph at Morton (Cochran County),|64 mph at Silverton (Briscoe County),|64 mph at Flomot (Motley County),|64 mph at Post (Garza County),|64 mph at Abernathy (Hale County),|63 mph at Caprock Canyons State Park (Briscoe County),|63 mph at Friona (Parmer County),|63 mph at Spur (Dickens County),|63 mph at Jayton (Kent County),|63 mph at Northfield (Motley County),|62 mph at Tulia (Swisher County),|62 mph at Turkey (Hall County),|62 mph at Hart (Castro County),|62 mph at Earth (Lamb County),|61 mph at Matador (Motley County),|60 mph at Dimmitt (Castro County),|60 mph at Estelline (Hall County),|60 mph at Lake Alan Henry (Garza County),|59 mph at Memphis (Hall County),|59 mph at Aiken (Hale County),|58 mph at Vigo Park (Swisher County),|58 mph at Happy (Swisher County).
The following high wind reports are from Automated Surface Observing Stations (ASOS) and Automated Weather Observing Systems (AWOS):
78 mph at Lubbock International Airport (Lubbock County),|66 mph at Levelland Municipal Airport (Hockley County),|61 mph at Childress Municipal Airport (Childress County),|60 mph at Denver City Airport (Yoakum County),|59 mph at Plainview-Hale County Airport (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 18, 11:12 AM CST, 1 hour 41 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 1212 PM CDT Tue Mar 18 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1206 PM CDT Tue Mar 18 2025 - Strong winds and extreme fire danger are expected area-wide today, and a Red Flag Warning is in effect for the entire region. - Sustained winds of 35 to 45 mph with gusts up to 65 mph are expected across most of the region today through late tonight, and a High Wind Warning is in effect for a majority of the forecast area. - Cooler Wednesday before a gradual warming trend through the weekend. This combined with the critically dry conditions and daily breezes will lead to daily critical fire weather concerns through the weekend. && .SHORT TERM... (Today and tonight) Issued at 356 AM CDT Tue Mar 18 2025 After a short break the past few days, high winds and extreme fire danger will return to the region today. Water vapor channel imagery depicts our next storm system taking shape to our west early this morning, with southwest flow aloft in place locally ahead of a shortwave trough axis centered over the Great Basin at 08z. An impressively strong low level jet will remain in place through the early morning hours, with gradually strengthening southwest breezes expected after sunrise as the nocturnal inversion breaks. The aforementioned upper shortwave trough will continue to move eastward throughout the day and is progged to obtain a slight negative tilt as it moves over the central plains states by this evening. This evolution will result in a rapid deepening of initially modest lee surface troughing this afternoon, with models in good agreement depicting a ~985mb surface low over west-central KS by 00z. The associated surface pressure gradient response will result in a quick strengthening of winds across our area by early afternoon, with sustained west-southwest winds of 35 to 45 mph expected over most of the Caprock. Gust potential may be limited initially, but 60+ mph gusts is expected to become more widespread by late afternoon as midlevel height falls to our northwest result in a notable strengthening of the H7 jet to around 50kt with this energy having little trouble mixing to the surface given the very warm temperatures. A strong Pacific front is progged to pass through our area from west to east near or just after sunset this evening, resulting in a shift to west winds area-wide. Of note, winds are expected to remain just as strong or even stronger this evening than during the afternoon. Models are in good agreement depicting a very weak or entirely non- existent nocturnal inversion this evening into the early overnight hours which will allow continued impressive low/mid level jet energy to continue mixing to the surface after sunset. The ~100kt H5 jet streak is progged to remain directly overhead during this time, in addition to continuing strong 50kt westerly flow just off the surface. This in combination with notable post-frontal surface pressure rises results in increased confidence for wind gusts up to 65 mph this evening through tonight across much of the area. Consequently, a High Wind Warning has been issued for the entire area with the exception of the southern Rolling Plains. The warning runs from noon to 3 AM Wednesday, with the expectation that the product can be trimmed as winds begin to weaken from west to east from late this evening. Regarding temperatures today and tonight, thickness levels remain elevated enough such that the deep downsloping flow will allow highs to rise into the 80s across most of the region with some low 90s possible off the Caprock. Tonight, a cooler airmass will arrive behind the evening front, but lows will still remain near seasonal averages. Extremely critical fire danger will develop across the entire region today, with details regarding that threat in the fire weather section below. && .LONG TERM... (Wednesday through Monday) Issued at 356 AM CDT Tue Mar 18 2025 The upper level trough and associated low will be positioned over the Central Plains region by Wednesday morning, where it will continue to track northeast into the Upper Midwest region throughout the day as upper level ridging begins to build back over the FA before our upper level system scoots in from the west on Friday. This will lead to warm, dry, and mostly breezy conditions through the rest of the week with daily chances for elevated to critical fire weather through the weekend. By Wednesday morning, the upper level trough will be positioned to our north, co-located with the surface low positioned over northeastern Kansas. As the low continues to track east-northeast the associated Canadian front will begin to pass through the FA by daybreak Wednesday with a secondary wind maxima at H7 and H8 level tracking down the backside of the low into the Texas Panhandle region. Additionally, with the tightening pressure gradient and inverted-v nature of forecast soundings suggest NBM wind speeds remain underdone with the passage of FROPA on Wednesday morning. Therefore, opted for a blend of NBM 90th and CONSMOS to reflect wind speeds similar to MOS guidance around 20 to 35 mph, with gusts to 45 mph, through early Wednesday afternoon. Although dust is not expected to be thick, there is a chance for areas of blowing dust associated with the higher wind speeds and gusts across much of the forecast area. Winds will begin to diminish through the late afternoon and early evening as the system departs to the east. Strong CAA associated with this system will allow for cooler daytime highs through Thursday, with highs in the 50s and 60s on Wednesday and widespread 60s on Thursday. Additionally, overnight lows will be much cooler Wednesday night, in the 20s and 30s, with clear skies and lighter winds allowing for max radiational cooling. A shortwave trough will pass to our north on Friday, with a weaker (in comparison to previous systems) surface trough passes through the Central Plains Friday afternoon. Slight pressure gradient increases will allow for breezy conditions once again on Friday with wind speeds around 15 to 25 mph. Temperatures will also continue to warm through Saturday with southwesterly winds, clear skies, and increasing thickness values over the FA. A slight cool down is expected on Sunday, as a upper level trough passing through the Canadian Provinces swings a front through. However, this will be short lived with warmer temperatures returning through early next week. && .AVIATION... (18Z TAFS) Issued at 1206 PM CDT Tue Mar 18 2025 VFR conditions will prevail. Some reduction in VIS is possible at all terminals due to BLDU, but VIS is expected to remain VFR at this time. && .FIRE WEATHER... Issued at 356 AM CDT Tue Mar 18 2025 Initially breezy southwest winds will quickly increase by midday, and become strong this afternoon. Sustained speeds of 35 to 45 mph with gusts up to 65 mph are expected across much of the region this afternoon, with winds becoming westerly behind a front this evening. Very strong west winds will continue through much of the overnight period as well, with sustained speeds above 30 mph and gusts to 60 mph persisting through most of tonight. Very warm temperatures today will result in minimum RH values of 7 to 11 percent which will result in RFTI values of 7 to 8 this afternoon. Given that fuels continue to dry and ERC values have risen above the 90th percentile over much of the region, widespread extremely critical fire weather conditions are expected area-wide today through this evening. A Red Flag Warning remains in effect for the entire forecast area from 10 AM this morning to 1 AM this evening. Elevated to perhaps critical fire weather conditions may continue beyond 1 AM, but RH will gradually rise above 20 percent by this point. If RH recovery ends up being poorer than this, an extension of the RFW may be needed overnight. Critically dry conditions are expected to continue through the remainder of the week, with ERC values generally above the 75th percentile area-wide. Despite cooler temperatures on Wednesday, a gradual warming trend is expected through the weekend with temperatures climbing back into the 70s and low 80s through Saturday with daily breezes. Thus leading to daily chances for critical fire weather concerns through the weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 1 AM CDT Wednesday for TXZ021>044. High Wind Warning until 3 AM CDT Wednesday for TXZ021>037- 039>042. Wind Advisory until 3 AM CDT Wednesday for TXZ038-043-044. && SHORT TERM...30 LONG TERM....12 AVIATION...51
Hazardous Weather Outlook National Weather Service Lubbock TX 407 AM CDT Tue Mar 18 2025 TXZ021>044-190915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 407 AM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Sustained winds of 35 to 45 mph with gusts up to 65 mph are expected across the majority of the region this afternoon through late tonight. A High Wind Warning is in effect from noon today until 3 AM CDT tonight for the entire area, with the exception of the southern Rolling Plains where a Wind Advisory is in effect. Extremely critical fire weather conditions will develop this afternoon and persist through late evening. A Red Flag Warning is in effect for the entire area from 10 AM this morning until 1 AM CDT tonight. Widespread blowing dust is likely today which may result in significant visibility reductions and potentially hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Windy conditions expected to develop Wednesday morning in the wake of a passing cold front. Sustained northwest winds of 25 to 35 mph with gusts to 45 mph are possible across much of the region. Areas of blowing dust will be associated with higher wind speeds and gusts. Daily critical fire weather conditions are expected across the entire region each afternoon from Wednesday through Saturday.
The national radar mosaic for the moment the first event began.
24 high wind, 21 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235729, 1232757, 1232752, 1232751, 1235378, 1235377, 1235389, 1232759, 1232714, 1232722, 1232721, 1235746, 1235747, 1235748, 1235749, 1235750, 1235751, 1235752, 1235753, 1235688, 1235383, 1232761, 1235754, 1235755, 1235757, 1235758, 1235759, 1235760, 1235761, 1235762, 1235691, 1235719, 1232753, 1235690, 1235713, 1232765, 1235763, 1235764, 1235765, 1235766, and more.